Texas, 2011

Dust Devil in Texas, April 7, 2011

April 7, 2011 · NWS LUB · 1 event in 1 county or zone

A dust devil resulted in a brief severe wind gust of 59 mph that was recorded by the Texas Tech University West Texas Mesonet site near Abernathy (Hale County) just before 13:25 CST on the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A dust devil resulted in a brief severe wind gust of 59 mph that was recorded by the Texas Tech University West Texas Mesonet site near Abernathy (Hale County) just before 13:25 CST on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 7, 11:14 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 7, 11:14 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1214 PM CDT THU APR 7 2011

.UPDATE...
UPPER DISTURBANCE HAS DEPARTED TO THE EAST THOUGH LOWER TO MID
LEVELS REMAIN SLIGHTLY MORE MOIST. WINDS ALREADY HAVE INCREASED
BUT WE ARE ONLY NOW STARTING TO TICK OFF THE RED FLAG MINUTES.
UPDATED TO CLEAR OUT THE MORNING CLOUDS AND LOW SHOWER CHANCES.
WE WILL BE UPDATING THE RED FLAG WARNING PRODUCT SHORTLY. NO
OTHER CHANGES. RMCQUEEN

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE WITH STRONG DOWNSLOPE WIND COMPONENT
DOMINATING. SURFACE WINDS AT KLBB WILL APPROACH LEVELS THAT COULD
LEAD TO A LIGHT VISIBILITY RESTRICTION FROM DUST THIS AFTERNOON...
OF COURSE WE WILL BE KEEPING AN EYE. ALSO...APPEARS WE WILL COME
UP SHY OF AIRPORT WEATHER WARNING CRITERIA FOR WIND SPEED AT KLBB
BUT AGAIN WATCHING CLOSE. WINDS WILL BACK OFF CLOSE TO SUNSET THIS
EVENING BUT SHOULD AGAIN REMAIN GUSTY. INCREASE IN SPEEDS EXPECTED
AGAIN BY LATE FRIDAY MORNING. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT THU APR 7 2011/

UPDATE...
MEASURABLE RAINFALL /0.01 INCH/ HAS NOW BEEN OBSERVED BY THE WTM
AT FRIONA. T/TD SPREADS CONTINUE TO DECREASE UNDER THE BAND OF
ENHANCED FORCING/ASCENT EVIDENT IN RADAR REFLECTIVITY. THE LATEST
RUC SHOWS THIS LIGHT PRECIPITATION DISSIPATING AS IT MOVES
NORTHEAST DURING THE NEXT 1-3 HOURS. YET HAVE CONTINUED TO NUDGE A
MINIMAL MENTION OF RAIN SHOWERS EAST-NORTHEASTWARD DOWNSTREAM TOWARD
THE PLAINVIEW-SILVERTON CORRIDOR.

AVIATION...
THICK MID/HIGH CLOUDINESS WILL CONTINUE TO OVERSPREAD THE
TERMINALS...BUT EXPECT CLOUDS TO REMAIN AOA 10KFT. VFR CONDITIONS
MAY DETERIORATE MODESTLY TOWARD MVFR BY/AROUND MIDDAY... AS
SOUTHWEST-WESTERLY WINDS INCREASE AND LIGHT VIS RESTRICTIONS IN
BLOWING DUST BECOME POSSIBLE. WIND SPEEDS AT KLBB SHOULD REACH LOW-
END ADVISORY CRITERIA. CONFIDENCE IN EXCEEDING 30KT IS LOW...HOWEVER...
SO WILL HOLD OFF ON THE ISSUANCE OF AN AIRPORT WEATHER WARNING FOR
NOW PENDING FUTURE TRENDS/OBSERVATIONS.

PREV DISCUSSION... /ISSUED 356 AM CDT THU APR 7 2011/

SHORT TERM...
FOCUS REMAINS UPON WIND/FIRE WEATHER. A WIND ADVISORY HAS BEEN
ISSUED FOR AREAS ALONG/WEST OF THE I27/HWY 87 CORRIDOR.

A COMPLEX WEATHER SCENARIO EXIST ATTM. A WEAK FRONTAL BOUNDARY
CURRENTLY BISECTS THE SOUTH PLAINS FROM NORTHWEST TO SOUTHEAST FROM
ROUGHLY DIMMITT...TO LUBBOCK...TO ASPERMONT. ALOFT...A WEAKENING BUT
STILL PRONOUNCED UA SHORTWAVE TROUGH IS QUICKLY EJECTING
NORTHEASTWARD FROM SE ARIZONA/SW NEW MEXICO. IN ADVANCE OF THIS
FEATURE...FORCING/ASCENT HAS RESULTED IN THICK CLOUDS ABOVE 12KFT.
THESE CLOUDS PRECIPITATED INTO A VERY DEEP/WARM AND DRY BOUNDARY
LAYER AND RESULTED IN BRIEF/LOCALIZED SEVERE GUSTS LATE LAST EVENING
UNDER VIRGA SHOWERS OVER THE WESTERN ZONES.

DESPITE SCATTERED MID LEVEL RADAR ECHOES OVER THE NORTHWESTERN FA...
T/TD SPREADS REMAIN 30-40 DEGREES AND PROFILES SHOW PERSISTENTLY
VERY DRY CONDITIONS BELOW 12KFT...SO NO PRECIPITATION IS EXPECTED.
CLOUDS SHOULD CLEAR FROM WEST TO EAST DURING THE 12-18Z TIME-FRAME AS
THE DAMPENING UA TROUGH AXIS PASSES. THE FRONT WILL MIX/RETREAT
NORTHWARD TODAY...BRINGING A RETURN TO DRY/WARM DOWNSLOPE WINDS.
GIVEN THE UA TROUGH PASSAGE...RELATIVELY LOWER THICKNESSES WILL
RESULT IN DAYTIME MINIMA A FEW DEGREES COOLER THAN YESTERDAY...BUT
STILL SOME 15 DEGREES ABOVE SEASONAL NORMS. RECENT MODEL RUNS HAVE
TRENDED DOWNWARD WITH SURFACE WIND SPEEDS TODAY...BUT GIVEN RECENT
TRENDS/BIASES...PROGGED MSLP/HEIGHT GRADIENTS AND DEEP MIXING...AT
LEAST INTERMITTENT SUSTAINED SPEEDS GREATER THAN 30 MPH SEEM
LIKELY..IN LINE WITH THE MAV GUIDANCE WHICH SUGGEST MARGINAL
ADVISORY LEVEL SPEEDS. THUS HAVE ISSUED A WIND ADVISORY FOR THE
WESTERN/CENTRAL ZONES.

WINDS SHOULD DIMINISH EARLY THIS EVENING AS WIND MAXIMA EXIT WELL
EAST OF THE FA. ATTENTION WILL THEN TURN TOWARD A DEEP UA LOW THAT
WILL AMPLIFY OVER THE WEST COAST OVERNIGHT...THREATENING ACTIVE
WIND/FIRE WEATHER LATER IN THE PERIOD.

LONG TERM...
EXTENDED FORECAST CONTINUES TO SHOW PERIODS OF CRITICAL FIRE WEATHER
DANGER...BREEZY TO WINDY CONDITIONS AND PERHAPS A BRIEF WINDOW FOR
PRECIPITATION THIS WEEKEND. BY NEXT WEEK...CONCERNS FOR FIRE WEATHER
POTENTIAL WILL DEMISE. FOR FURTHER FIRE WEATHER INFORMATION...PLEASE
REFER TO THE FIRE WEATHER DISCUSSION BELOW.

SW FLOW ALOFT WILL COMMENCE TO SHARPEN ACROSS THE SOUTHERN
PLAINS...AS A NW PACIFIC UA LOW DIGS SSE ACROSS CALIFORNIA ON
FRIDAY. THIS SYNOPTIC PATTERN WILL AID TO TRANSPORT GULF MOISTURE
NORTHWARD TOWARDS THE SOUTH PLAINS. FORECAST SOLUTIONS DISPLAY LOW
LEVEL MOISTURE PERHAPS NEARING THE FAR SERN ZONES FRIDAY
MORNING...WITH LIGHT QPF VALUES BEING DEPICTED NEAR THE
AFOREMENTIONED AREA /ALONG THE DRYLINE/. BY FRIDAY AFTERNOON SFC LEE
TROUGHING WILL INDUCE BREEZY SOUTHWESTERLY SFC WINDS...HOWEVER WIND
SPEEDS ALOFT DO NOT APPEAR AS STRONG AS PORTRAYED FOR TODAY /24 KTS
AT KLBB ON FRIDAY VERSUS AOA 30 KTS TODAY/. STILL...WELL ABOVE AVG
TEMPS AND BREEZY CONDITIONS WILL PROMOTE RELATIVE HUMIDITY VALUES TO
FALL BELOW 15 PERCENT...WITH BEST MOISTURE LOCATED EAST OF THE
ROLLING PLAINS. THE DRYLINE WILL RETREAT A BIT WESTWARD ACROSS
LOCALES OFF THE CAPROCK SATURDAY MORNING...WITH DEPICTIONS OF LIGHT
QPF AND LOW-MID LEVEL CLOUDINESS /PER MODEL SOUNDINGS/ ACROSS THE
AFOREMENTIONED AREA. HOWEVER...THE APPROACHING AFOREMENTIONED SYSTEM
ACROSS THE DESERT SW WILL INDUCE A SFC LEE TROUGH AND A QUICK
EASTWARD SURGE OF THE DRYLINE. ABL MIXING APPEARS DEEPER THAN FRIDAY
AND HENCE IS SHOWN VIA MOS GUIDANCE WIND SPEEDS /31 AND 27 KTS AT
KLBB AND KCDS RESPECTIVELY/. WILL MAINTAIN SILENT POPS FOR SATURDAY
MORNING AS LOW-MID CLOUDS APPEARS MORE OF A PROBABILITY. HOWEVER
SATURDAY NIGHT/EARLY SUNDAY MORNING IS A DIFFERENT STORY. FORECAST
SOLUTIONS HINT AT THE DRYLINE SHARPENING OFF THE CAPROCK WITH
PROGGED PWATS NEARING 1.30 INCHES AND CAPE VALUES AOA 1000 J/KG
ACROSS THE AFOREMENTIONED AREA. THIS CAN NOT BE IGNORED AND WILL
THEREFORE MAINTAIN A SLIGHT CHANCE OF -TSRA.

CONCURRENTLY...FORECAST MODELS APPEAR TO ALL AGREE THAT THE UA
SYSTEM WILL BEGIN TO EJECT NEWD ACROSS THE CENTRAL SOUTH PLAINS JUST
NORTH OF THE PANHANDLES ON SUNDAY...AS A CLOSED LOW. THERE ARE
HOWEVER SLIGHT TEMPORAL DISCREPANCIES AS THE GFS AND GEM DEPICTS THE
AFOREMENTIONED SPATIAL DISTRIBUTION TO OCCUR SUNDAY
AFTERNOON...WHERE AS THE ECMWF SHOWS IT HAPPENING SUNDAY EVENING.
EITHER WAY...THE FACT THAT ALL MODELS EXHIBITED A CLOSED LOW SUGGESTS
THAT SUNDAY COULD BECOME AN EXTREMELY CRITICAL FIRE DANGER DAY. AS
THE SYSTEM TRANSLATES NE THROUGHOUT THE AFTERNOON...THE ASSOCIATED
PACIFIC FRONT WILL VEER WINDS TO A MORE WEST TO NORTHWEST
COMPONENT...WITH A TIGHTENED PRESSURE GRADIENT INDUCING RATHER WINDY
CONDITIONS /39 KTS AND 42 KTS AT KLBB AND KCDS RESPECTIVELY WHICH IS
CLOSING IN ON HIGH WIND WARNING CRITERIA/. THE DRYLINE WILL BE WELL
EAST OF THE CWA...IN ADDITION TO THE BEST MOISTURE. TEMPS WILL COOL
DOWN INTO THE 60S AND 70S THANKS TO PACIFIC ORIGINS OF THE
FRONT...HOWEVER THIS STRONG DOWNSLOPING WIND COMPONENT WILL STILL BE
ABLE TO PROMOTE THE FILTERING OF DRIER AIR AND HENCE RHS DROPPING
BELOW 15 PERCENT.  BY MONDAY...SLIGHTLY AMPLIFIED UA RIDGING WILL
BRIEFLY RETURN TO THE REGION...WITH A TRANSITION TO SLIGHT SW FLOW
ALOFT TUESDAY-WEDNESDAY THANKS TO AN EMBEDDED PACIFIC SHORTWAVE.
WITH SLIGHTLY BREEZY SOUTH TO SOUTHWESTERLY WIND SPEEDS PREVAILING
THROUGH THE FIRST-HALF OF NEXT WEEK...THE GFS SHOWS THE TRANSPORT OF
GULF MOISTURE BY WEDNESDAY. CONCURRENTLY...AN EASTWARD PROPAGATING
CANADIAN UA LOW WILL SEND A FRONT SOUTH ACROSS THE NORTHERN
PANHANDLE BY WEDNESDAY MORNING...WITH PRECIP DEVELOPING ALONG THE
TRIPLE POINT /ALONG THE DRYLINE AND FROPA/. THE ECMWF SOLUTION ON
THE OTHER-HAND IS SLOWER WITH THE UA SYSTEM FOR SUNDAY...WITH IT
CLEARING THE AREA BY MONDAY MORNING. HENCE...UA RIDGING INITIATES ON
TUESDAY INSTEAD OF MONDAY...AND PRECIP DEVELOPS AHEAD OF ANOTHER UA
LOW ACROSS THE DESERT SW ON THURSDAY MORNING/AFTERNOON. WILL
MAINTAIN SLIGHT CHANCE POPS WEDNESDAY MORNING-AFTERNOON BUT WILL
KEEP POPS JUST BELOW MENTIONABLE LEVELS ON THURSDAY DUE TO
UNCERTAINTY ATTM.

FIRE WEATHER...

A LARGE FIRE THAT HAS BURNT 5000 ACRES PER TFS ESTIMATES CONTINUES
ATTM IN STONEWALL COUNTY. OVERNIGHT RECOVERIES HAVE BEEN VERY
POOR...AND WIDESPREAD CRITICAL CONDITIONS WILL AGAIN DEVELOP BY
MIDDAY. THE JUXTAPOSITION OF A PRONOUNCED/BROAD LOW LEVEL THERMAL
RIDGE AND INCREASING WINDS ALOFT SUGGEST A CONTINUED THREAT OF
SIGNIFICANT FIRES.

CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL EACH AFTERNOON FRI-
SUN. SFC LEE TROUGHING NORTH OF THE SOUTH PLAINS WILL DEVELOP EACH
AFTERNOON AND HENCE PROMOTE BREEZY TO WINDY WEST TO SOUTHWESTERLY
20-FOOT WINDS. MODEL GUIDANCE APPEARS TO HINT AT THE EXTREMELY
CRITICAL DAYS BEING SATURDAY AND SUNDAY...AS UA TROUGHS MOVES
ACROSS THE REGION AND AIDS TO STRENGTHEN ABL WIND SPEEDS. 20-FOOT
WIND SPEEDS DURING THE ANTICIPATED HIGH END FIRE DANGER DAYS...ARE
PROGGED TO RANGE BETWEEN 25 TO 35 MPH /EQUATING WIND ADVISORY
CRITERIA/ WITH RELATIVE HUMIDITY VALUES NEARING/EQUATING SINGLE
DIGITS. DUE TO THE ABOVE CONDITIONS WITH THE ADDITION OF
CRITICALLY DRY FUELS AND APPARENT EASILY INITIATED
WILDFIRES...WILL CONTINUE TO UPHOLD THE CWA-WIDE FIRE WEATHER
WATCH FOR SATURDAY...BUT WILL ALSO ISSUE A FIRE WEATHER WATCH FOR
THE ENTIRE AREA ON SUNDAY...AS IT APPEARS TO BE SHAPING UP INTO A
SIGNIFICANT WILDFIRE EVENT.

FOR FRIDAY...THERE IS A LACK OF STRONG SYNOPTIC FORCING HOWEVER THE
DRYLINE WILL PLAY A KEY ROLE AS IT WILL SURGE EAST ACROSS THE ENTIRE
REGION. TEMPS ON FRIDAY WILL BE WARM /MID TO UPPER 80S TO LOWER 90S/
DESPITE THE PROPAGATION OF A PACIFIC SYSTEM AND HENCE ASSOCIATED
PACIFIC FRONT FROM THE PREVIOUS DAY. HOWEVER...RELATIVE HUMIDITY
VALUES WILL STILL BE CAPABLE OF FALLING BELOW 15 PERCENT. PROGGED
20-FOOT WINDS FOR THE AFOREMENTIONED DAY ARE LESS THAN THE EXPECTED
HIGH END FIRE WEATHER DAYS...ALTHOUGH STILL QUITE BREEZY /BETWEEN 20
TO 25 MPH/. THUS WILL LET LATER SHIFTS EVALUATE LATER MODEL RUNS AS
A RED FLAG WARNING MAY BE WARRANTED FOR FRIDAY...DUE TO THE EXTREME
CRITICALLY DRY FUELS. HOWEVER...HAVE GONE AHEAD AND EXTENDED THE
FIRE WEATHER WATCH TO THE ENTIRE AREA ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  80  44  81  40 /   0   0   0  10  10
TULIA         50  84  48  87  45 /   0   0  10  10  10
PLAINVIEW     50  85  49  86  46 /   0   0  10  10  10
LEVELLAND     51  85  49  87  48 /   0   0  10  10  10
LUBBOCK       54  86  54  89  49 /   0   0  10  10  10
DENVER CITY   51  84  52  86  49 /   0   0   0   0  10
BROWNFIELD    52  86  51  87  51 /   0   0  10   0  10
CHILDRESS     55  92  57  92  52 /   0   0  10  10  20
SPUR          56  92  54  91  53 /   0   0  10  10  20
ASPERMONT     57  93  58  95  56 /   0  10  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

&&

05/99/05
Hazardous weather outlook, Apr 7, 10:28 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CDT THU APR 7 2011

TXZ021>044-081630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1128 AM CDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING
AS GUSTY WEST TO SOUTHWEST WINDS COMBINED WITH VERY LOW RELATIVE
HUMIDITY AND MUCH ABOVE NORMAL TEMPERATURES. THE RISK OF SPREADING
WILDFIRES WILL BE HIGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PROLONGED PERIOD OF CRITICAL FIRE WEATHER WILL PERSIST THROUGH
THE WEEKEND. SUSTAINED SOUTHWEST TO WESTERLY WINDS WILL EXCEED 30
MPH AT TIMES WITH A POTENTIAL FOR SPREADING WILDFIRES. PERIODS OF
BLOWING DUST SHOULD ALSO BE EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Hale

When
April 7, 1:25 PM CST
Where
Hale County, 5 mi ENE of Abernathy
Reported by
Mesonet
Coordinates
33.858, -101.769

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300479.